Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 172, NWS Pittsburgh, PA

June 27, 2002Coshocton County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 27, 2002, 2:33 PM EDT for Coshocton County, Tuscarawas County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 2:33 PM EDT (18:33 UTC)
Expired
Jun 27, 2002, 3:30 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Coshocton County, OH, Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 117 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:38 PM EDTThunderstorm WindNewcomerstown, OHThunderstorm winds downed several large tree limbs and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 271833
SVRPBZ
OHC031-157-271930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COSHOCTON COUNTY IN OHIO
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 330 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF NEWCOMERSTOWN...MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  GNADENHUTTEN...TUSCARAWAS AND WEST LAFAYETTE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT THU JUN 27 2002

UPDATED PREVIOUS ZONE FORECAST TO INCLUDE MENTION OF SEVERE
THUNDERSTORM WATCH. REST UNCHANGED. ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 27, 10:24 AM EDT, 4 hours 9 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1024 AM EDT THU JUN 27 2002

...SEVERE WEATHER OUTLOOK UPDATE...

FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE
SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT
THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY
RAIN.

THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET
BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL
BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS
GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR
DRAINAGE AREAS AND ALONG SMALL STREAMS.

AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS
AFTERNOON OR EVENING.  LISTEN FOR UPDATES.
Special weather statement, Jun 27, 10:45 AM EDT, 3 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1045 AM EDT THU JUN 27 2002

...SEVERE WEATHER OUTLOOK UPDATE...

FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE
SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT
THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY
RAIN.

THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET
BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL
BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS
GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR
DRAINAGE AREAS AND ALONG SMALL STREAMS.

AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS
AFTERNOON OR EVENING.  LISTEN FOR UPDATES.
Special weather statement, Jun 27, 2:16 PM EDT, 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT THU JUN 27 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH. IF SEVERE WEATHER BECOMES
IMMINENT...WARNINGS WILL BE ISSUED.
Local storm report, Jun 27, 2:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
225 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    EAST MCKEESPORT           PA   .75 INCH HAIL
06/27/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Jun 27, 2:31 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
231 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    EAST MCKEESPORT           PA   .75 INCH HAIL
06/27/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0220 PM    JEANNETTE                 PA   WIND DAMAGE
06/27/02   WESTMORELAND                   WINDOWS BLOWN OUTREPORTED
                                          BY EMERGENCY MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:32 PM EDTSevere Thunderstorm WarningPBZHarrison58 min
Jun 27, 1:53 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana52 min
Jun 27, 2:48 PM EDTSevere Thunderstorm WarningPBZGuernsey57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.